Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Melbourne, FL

July 27, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 27, 1998, 10:19 PM EDT for Brevard County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 10:19 PM EDT (02:19 UTC)
Expired
Jul 27, 1998, 10:55 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 280219 RRA
SVRMLB
FLC009-280255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1019 PM EDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     EAST CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 1055 PM EDT

* AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTH OF COCOA.  MOVEMENT WAS EAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    COCOA BEACH BY 1020 PM


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:19 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 27, 8:19 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
819 PM EDT MON JUL 27 1998

MOST TSRA ACTIVITY NOW OVER THE OFFSHORE WATERS EAST OF DAB AND TRYING
TO MOVE INTO WESTERN OKEECHOBEE COUNTY. FOR THE MOST PART COVERAGE HAS
BEEN MINIMAL ACROSS FCST AREA THIS EVENING...BUT THERE STILL STANDS TO
BE A SHOT FOR SOME LATE DVLPMENT IN ERN ORANGE AT E COAST BREEZE AND
BNDRY INTERSECTION.

WL UPDATE ZONES TO REMOVE MENTION OF POPS BUT WL WAIT UNTIL AT LEAST
9PM TO MAKE SURE CONVECTION DIES OFF. REST OF FCST WL BE UNCHANGED.

LL RDG AXIS THRU SRN PORTIONS OF FCST AREA WL KEEP SEA BREEZE FAIRLY
CLOSE TO COAST AS WAS THE CASE TODAY. HOWEVER ESP THE ETA SHOWS
SIGNIFICANT DRYING WITH TUTT CELL SLIDING SO OF AREA. NOT SURE THE
MAGNITUDE OF DRYING INDICATED IS REALISTIC BUT THIS SHUD TREND THE
HIEST POPS NORTH AND MINIMAL OR NONE TO THE S.

PB

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:25 PM EDTSevere Thunderstorm WarningMLBVolusia45 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.